Michigan, 2017

Damaging Winds in Michigan, October 7, 2017

October 7, 2017 · NWS DTX · 22 events in 10 counties and zones

A strong cold front tracking through southeast Michigan produced severe thunderstorms, with sporadic wind damage reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front tracking through southeast Michigan produced severe thunderstorms, with sporadic wind damage reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 7, 6:58 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 7, 6:58 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
758 PM EDT Sat Oct 7 2017

.AVIATION...

Mature warm sector and well mixed boundary layer is in place over
all of southeastern Michigan. Thus far, southerly surface winds have
been somewhat slow to increase with prevailing surface gusts largely
holding in the 25 to 30 knot range. This is all expected to change
over the next hour or so as the parent PV anomaly and midlevel
trough accelerates through a neutral to negative tilt. Expecting
conditions to evolve very rapidly in the 00-03Z timeframe,
highlighted by a line of low topped showers and thunderstorms that
will impact the terminals. Extrapolating the convective line that
has developed over portions of western Lower Michigan and Western
Indiana, the previous timing provided in earlier tafs remains almost
spot-on. Expecting timing of convective line at MBS around 02Z, FNT
ahead of 03Z, and at DTW around 0300Z. Given environmental wind and
the line echo wave pattern that has emerged to the southwest,
indications remain that wind gusts of 40 to 50 knots remain possible
with thunderstorm activity. Pattern recognition and probabilistic
forecast information continues to call for wind gusts behind the
cold front of around 35 knots diminishing after 09Z.

For DTW...Current timing for ling of thunderstorms at DTW is
at/around 03Z. Very little potential for IFR conditions with this
frontal system.

//DTW THRESHOLD PROBABILITIES...

* Medium for cig aob 5000 FEET through tonight.

* High for thunderstorms between 02-04Z.

&&

.PREV DISCUSSION...
Issued at 317 PM EDT Sat Oct 7 2017

DISCUSSION...

Temperatures have warmed into the lower 80s with partly sunny skies
this afternoon. Potent shortwave over southeast IA will track across
Lower Michigan tonight. Those temperatures will just fall into the
70s after sunset as strong southerly winds continue to pump up warm
and increasingly more moist air. This moisture will be advecting
into the region both with dew points pooling along the cold front
along with a surge of deeper moisture from IN/OH/KY. This should
allow dew points to reach into the lower if not mid 60s this
evening.  ML CAPEs should peak close to 500 J/kg.  All of that in
combination with a strengthening low level wind field (850 mb winds
increase to 50 knots...maybe up to 60 kts) will lead to a round of
thunderstorms this evening from after 9 p.m. and ending by 1 a.m.
Severe storms are still a threat as earlier thinking is still in
line. Conditionally stability in the lowest .5 to 1 km will allow
some wind to reach the surface (in addition to the forward speed of
close to 50 mph) with convection even though it will be several
hours after sunset. Lower LCLs with 0-1km SRH ranging into the 200s
and 300s does present an isolated threat of a tornado spinning up
along breaks/waves in the line of thunderstorms.

After the frontal passage, a quick shot of high winds with the
surface wave moving through the upper lakes. Just a real quick shot
of 850 cold air advection (+16 to +9) tonight with the associated
isentropic descent peaking on the 296K surface...a surface that moves
from west of Chicago to London Ontario in nine hours!  We continue
to be conditionally unstable in excess of 500m but less than 1km and
that will allow mixing and descent of winds that could touch 50kts.
Surface pressure field also comes together over Lower Michigan
between 00z and 06z for an isallobaric component. Finally, the local
probabilistic guidance is in sweet spot for peak wind gust of 45 to
50 mph.  Will issue the wind advisory for all of Southeast Michigan
from 04z to 10z. Otherwise...will hold on to a chance of light
showers in the cold air advection wrap around moisture overnight.

That moisture peels away quickly on Sunday to give mostly sunny
skies. 850 mb temps rebound quickly as well, back to +13 to +15 by
Sunday afternoon for another well above average high temp.

Late Sunday night and Monday morning, Southeast Lower will be on the
edge of the remnants of Nate's moisture for some clouds and chance
pops south and east of a PHN to ARB line.  That all pulls away quick
enough Monday for the bulk of the day to be highlight by mostly
sunny skies and more well above high temperatures.

General consensus exists among the medium range model suite in
breaking off a mid level circulation in the base of the western US
long wave trough on Monday, with the more progressive northern
stream trough forecast to pass to the north of the Great Lakes Mon
night into Tuesday. This feature will drive a low level baroclinic
zone into the Great Lakes on Tuesday. The very dry ambient airmass
will inhibit any precip potential (perhaps much if any low clouds)
on Tuesday. Low level flow will however turn more northeasterly as
sfc high pressure expands across the northern Great Lakes. This will
drive relatively cooler air into Se Mi, supporting mid week forecast
highs from the mid 60s to low 70s (still a little above seasonal
averages). The southern stream upper low is forecast traverse Lower
Michigan on Wednesday. Recent model trends have been for a faster
dampening of this wave as it lifts through the region, casting some
doubt on the potential for showers. A low chance will be maintained
in the forecast. If current trends hold, this chance may be able to
be removed. An expansion of the subtropical ridge into the Ohio
Valley and srn Great Lakes during the end of the week will support
well above normal temperatures Thurs into next weekend.

MARINE...

Combination of a developing surface low and a strong mid level
shortwave will produce a tight pressure gradient and a well mixed
boundary layer. This will result in an excited wind field this
afternoon through tonight where southwesterly winds will reach gale
force thus a gale warning is in effect. A cold front will race
across the eastern lakes by midnight likely accompanied by a narrow
line of thunderstorms. Some storms could be severe with winds
exceeding 50 knots. Winds immediately behind the front will remain
elevated as cold air rushes into the region and wind gusts could
reach 40 knots for several hours through the night. Winds will
finally begin to diminish by Sunday morning, becoming 15 knots or
less by Sunday evening. Then on Monday, winds shift to the north and
increase to 10-20 knots behind yet another cold front on Tuesday.

HYDROLOGY...

A narrow line of strong to severe thunderstorms is expected to
develop later this evening as a cold front moves across Michigan
tonight. Heavy rainfall will be possible with these thunderstorms as
abundant moisture will be present across the area. The progressive
nature of the front is expected to limit the rainfall totals,
however 0.25 to 0.50 inch will be possible across the area.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from midnight tonight to 6 AM EDT Sunday for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 7 AM EDT Sunday for LHZ362-363-421-422-441>443-
     462>464.

Lake St Clair...Gale Warning until 7 AM EDT Sunday for LCZ460.

Michigan waters of Lake Erie...Gale Warning until 7 AM EDT Sunday for LEZ444.

&&

AVIATION.....CB
DISCUSSION...RBP/SC
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 7, 3:12 PM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 PM EDT Sat Oct 7 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-081300-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 PM EDT Sat Oct 7 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms early tonight. The potential
exists for these storms to produce damaging wind gusts in excess of
60 mph. There is also the potential for an isolated tornado. These
storms are most likely between 9 pm and Midnight. Storm motion will
be to the east-northeast at 45 to 50 mph.

Outside of any storms, strengthening southwest winds will gust
between 30 and 40 mph early tonight and then increase to around 45
mph after midnight. A wind advisory is in effect for all of
Southeast Lower Michigan from midnight to 6 a.m. Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-081300-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 PM EDT Sat Oct 7 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms early tonight. The potential
exists for these storms to produce damaging wind gusts in excess of
50 knots. There is also the potential for an isolated waterspout.
These storms are most likely between 9 pm and Midnight. Storm motion
will be to the east-northeast at 40 to 45 knots.

Outside of any storms, strengthening southwest winds will gust
between 30 and 40 knots through tonight. A gale warning is in effect
through this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

RBP

In the hours before

Special weather statement, Oct 7, 7:31 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
831 PM EDT SAT OCT 7 2017

MIZ047-048-053-080145-
Bay-Saginaw-Midland-
831 PM EDT SAT OCT 7 2017

...A LINE OF SHOWERS WILL AFFECT WESTERN BAY...WESTERN SAGINAW AND
MIDLAND COUNTIES...

At 830 PM EDT, radar indicated showers were located along a line
extending from 7 miles north of Farwell to 6 miles south of Portland.
Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

These showers will be near...
  Marion Springs around 920 PM EDT.
  Midland around 930 PM EDT
  St. Charles around 935 PM EDT.

Other locations impacted by these showers include Brant, Nelson,
Mount Forest, Garfield, Fenmore, Crump, Poseyville, Willard, Laporte
and Averill.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8401 4333 8402 4313 8431
      4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 0030Z 226DEG 44KT 4394 8491 4278 8492

SC
Special weather statement, Oct 7, 7:55 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
855 PM EDT SAT OCT 7 2017

MIZ068-075-082-080215-
Livingston-Lenawee-Washtenaw-
855 PM EDT SAT OCT 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE...LIVINGSTON
AND WESTERN WASHTENAW COUNTIES...

At 854 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grand Ledge to near Fremont.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Adrian, Howell, Tecumseh, Chelsea, Dexter, Fowlerville, Pinckney,
Hudson, Morenci, Manchester, Cohoctah, Clinton, Onsted, Addison,
Cement City, Clayton, Oak Grove, Gregory, Plainfield and Unadilla.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 8436 4207 8413 4278 8416 4278 8380
      4172 8391 4171 8436
TIME...MOT...LOC 0054Z 259DEG 35KT 4271 8476 4178 8485

SC
Special weather statement, Oct 7, 8:13 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
913 PM EDT SAT OCT 7 2017

MIZ047-048-053-060-080230-
Bay-Shiawassee-Saginaw-Midland-
913 PM EDT SAT OCT 7 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN BAY...SAGINAW...WESTERN
SHIAWASSEE AND SOUTHEASTERN MIDLAND COUNTIES...

At 912 PM EDT, radar indicated showers were located along a line
extending from near Breckenridge to near Eaton Rapids. Movement was
northeast at 55 mph.

Winds in excess of 40 mph are possible with these showers.

These showers will be near...
  Laingsburg around 945 PM EDT.
  Owosso around 950 PM EDT.
  Henderson around 955 PM EDT.
  Oakley around 1000 PM EDT.
  Chesaning and Marion Springs around 1005 PM EDT.
  St. Charles around 1010 PM EDT.
  Saginaw and Zilwaukee around 1025 PM EDT.
  Auburn and Kawkawlin around 1030 PM EDT.

Other locations impacted by these showers include Brant, Nelson,
Garfield, Fenmore, Poseyville, Laporte, Swan Creek, Shiawassee
National Wildlife Refuge, Hemlock and Bennington.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4375 8394 4339 8393 4292 8408 4282 8436
      4347 8437 4347 8448
TIME...MOT...LOC 0112Z 205DEG 58KT 4343 8453 4246 8470

SC

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
October 7, 8:33 PM EST
Where
Shiawassee County, 2.63 mi SW of Shaftsburg
Measured
54 kt (62 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.776, -84.341

Part of a barn roof and wall blown down, along with a downed tree.

Thunderstorm Wind, Livingston

When
October 7, 9:00 PM EST
Where
Livingston County, 2.64 mi ESE of Parkers Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.560, -84.070

Trees reported blown down, along with siding off a house.

Thunderstorm Wind, Bay

When
October 7, 9:05 PM EST
Where
Bay County, 0.69 mi S of Bay City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.590, -83.880

A tree was reported blown down.

Thunderstorm Wind, Livingston

When
October 7, 9:06 PM EST
Where
Livingston County, 1.67 mi ESE of Howell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -83.950

Numerous tree limbs reported down, up to 15 inches in diameter.

Thunderstorm Wind, Genesee

When
October 7, 9:08 PM EST
Where
Genesee County, 0.86 mi SW of Flushing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.060, -83.840

A tree was reported blown down onto a house.

Thunderstorm Wind, Livingston

When
October 7, 9:10 PM EST
Where
Livingston County, 1.47 mi NNW of Howell
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -83.940

Multiple large trees down.

Thunderstorm Wind, Livingston

When
October 7, 9:17 PM EST
Where
Livingston County, 4.11 mi ENE of Deerfield Center
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.760, -83.780

Multiple trees and large tree limbs down.

Thunderstorm Wind, Saginaw

When
October 7, 9:22 PM EST
Where
Saginaw County, 1.38 mi N of Frankenmuth Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
43.340, -83.720

A couple of trees reported down, along with several tree limbs.

Thunderstorm Wind, Genesee

When
October 7, 9:23 PM EST
Where
Genesee County, 0.51 mi W of Fenton
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.800, -83.710

Large tree reported blown down.

Thunderstorm Wind, Monroe

When
October 7, 9:36 PM EST
Where
Monroe County, 2.59 mi SE of Lambertville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.740, -83.600

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
October 7, 9:37 PM EST
Where
Monroe County, 0.86 mi SE of Lambertville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.760, -83.620

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
October 7, 9:37 PM EST
Where
Monroe County, 0.69 mi S of Azalia
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.010, -83.670

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
October 7, 9:39 PM EST
Where
Monroe County, 1.54 mi E of Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.950, -83.620

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
October 7, 9:42 PM EST
Where
Monroe County, 2.48 mi NW of Yargerville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.850, -83.570

A tree was reported blown down.

Thunderstorm Wind, Tuscola

When
October 7, 9:46 PM EST
Where
Tuscola County, 0.69 mi N of Caro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.490, -83.400

Numerous trees and power lines reported down across the county.

Thunderstorm Wind, Monroe

When
October 7, 9:52 PM EST
Where
Monroe County, 3.6 mi NNE of Scofield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.070, -83.460

A tree was reported blown down.

Thunderstorm Wind, Lapeer

When
October 7, 9:56 PM EST
Where
Lapeer County, 1.66 mi ESE of Lapeer Dupont Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.060, -83.240

A tree was reported blown down.

Thunderstorm Wind, Lapeer

When
October 7, 10:03 PM EST
Where
Lapeer County, 2.45 mi NW of Dryden
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.970, -83.160

A tree was reported blown down.

Thunderstorm Wind, Lapeer

When
October 7, 10:05 PM EST
Where
Lapeer County, 2.02 mi W of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -83.110

A tree was reported blown down.

Thunderstorm Wind, Huron

When
October 7, 10:09 PM EST
Where
Huron County, Port Crescent
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.000, -83.050

A tree was reported blown down.

Thunderstorm Wind, Huron

When
October 7, 10:32 PM EST
Where
Huron County, 3.6 mi NNW of Harbor Beach
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.880, -82.670

A tree was reported blown down.

Thunderstorm Wind, Sanilac

When
October 7, 10:40 PM EST
Where
Sanilac County, Forester
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.500, -82.570

A tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723626, 723593, 723627, 723594, 723602, 723606, 723628, 723629, 723607, 723613, 723614, 723615, 723616, 723617, 723618, 723619, 723621, 723620, 723622, 723623, 723624, 723625.